Alert archive / Oregon / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 4, NWS Boise, ID

July 22, 2014Harney County, Oregon

NWS Boise, ID issued this severe thunderstorm warning at Jul 22, 2014, 8:23 PM PDT for Harney County, Oregon. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 2014, 8:23 PM PDT (03:23 UTC)
Expired
Jul 22, 2014, 9:15 PM PDT
In force
52 min
Issued by
NWS Boise, ID
Area
Storm-based polygon

County Harney County, OR

The radar

The Boise radar (KCBX), 226 km from the middle of the area, began a volume at 03:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 3.4 hours before the alert went out and 322 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2014-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 364 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2014-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
364 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
2336 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 7:39 PM PDT, 44 minutes earlier.

Area forecast discussion, Jul 22, 7:39 PM PDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
839 PM MDT TUE JUL 22 2014

.DISCUSSION...A BATCH OF STRONG TO SEVERE THUNDERSTORMS MOVED
THROUGH EASTERN HARNEY AND NORTHERN MALHEUR COUNTIES EARLIER IN
THE EVENING...BUT HAVE SINCE WEAKENED. SCATTERED THUNDERSTORMS IN
NORTHWESTERN NEVADA WERE BEGINNING TO MOVE INTO SOUTHERN HARNEY
COUNTY. OVERALL...THE BULK OF THE THUNDERSTORMS HAVE BEEN OVER
CENTRAL OREGON. LATEST MODEL RUNS ARE STILL SHOWING THAT AS THE
SHORTWAVE IN CALIFORNIA LIFTS TO THE NORTH-NORTHEAST
TONIGHT...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE IN
SOUTHEAST OREGON AND SOUTHWEST IDAHO UNTIL AT LEAST MIDNIGHT...AND
POSSIBLY THROUGH EARLY WEDNESDAY MORNING. EXPECT THE THREAT OF
STRONG THUNDERSTORMS TO DIMINISH AFTER SUNSET...BUT STORMS MAY
STILL PRODUCE GUSTY WINDS AND SMALL HAIL. NO UPDATES FOR NOW.

&&

.AVIATION...VFR. SCATTERED SHOWERS AND THUNDERSTORMS THIS
EVENING DIMINISHING AFTER 10Z. SURFACE WINDS VARIABLE 12 KNOTS OR
LESS...EXCEPT GUSTS TO 45KT IN VICINITY OF THUNDERSTORMS...BECOMING
SW 10-20KT AFTER 21Z WED EXCEPT VARIABLE 10KT IN MAGIC VALLEY AND
UPPER TREASURE VALLEY. WINDS ALOFT SW 25-35KT UP THROUGH 10K FEET
MSL.

&&

.PREV DISCUSSION...
SHORT TERM...TONIGHT THROUGH THURSDAY...SCATTERED SHOWERS AND
THUNDERSTORMS WILL DEVELOP OVER EASTERN OREGON LATE THIS AFTERNOON
AND MOVE INTO EXTREME WESTERN IDAHO EARLY THIS EVENING. THESE
THUNDERSTORMS WILL MOVE TOWARD THE NNE AT AROUND 40 MPH AND
PRODUCE GUSTY SURFACE WINDS...SMALL HAIL AND BRIEF HEAVY RAIN. A
VORT MAX SEEN IN SATELLITE WATER VAPOR IMAGERY OVER CENTRAL
CALIFORNIA WITH MOVE NNE INTO EASTERN OREGON LATE THIS EVENING.
THIS WILL PROVIDE SOME DYNAMIC SUPPORT TO KEEP THUNDERSTORM
ACTIVITY GOING FOR A WHILE AFTER SUNSET IN EASTERN OREGON AND IN
WESTERN IDAHO NEAR THE OREGON BORDER. DRIER AIR WILL MOVE INTO THE
FORECAST AREA TOMORROW...BUT THERE SHOULD STILL BE ENOUGH
MOISTURE AND INSTABILITY FOR A CHANCE OF SHOWERS AND ISOLATED
THUNDERSTORMS IN THE NORTHERN PORTION OF THE FORECAST AREA NEAR
BAKER CITY IN OREGON AND NEAR MCCALL IN IDAHO...OTHERWISE DRY. A
DRY COLD FRONT WILL MOVE THROUGH THE AREA ON THURSDAY AND BRING
MUCH COOLER AIR INTO SOUTHEASTERN OREGON AND SOUTHWESTERN IDAHO.
EXPECT DRY BREEZY WEATHER ON THURSDAY WITH TEMPERATURES 10 DEGREES
BELOW NORMAL.

LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...WESTERLY FLOW STILL
ON TRACK TO SET UP OVER THE REGION THURSDAY NIGHT FOR DRY
CONDITIONS.  HIGH TEMPERATURES ON FRIDAY WILL BE AROUND 5 DEGREES
BELOW NORMAL AND THEN WARM A FEW DEGREES EACH DAY THROUGH THE
WEEKEND AND INTO EARLY NEXT WEEK WITH HIGH TEMPERATURES 7 TO 10
DEGREES ABOVE NORMAL.  RIDGE OF HIGH PRESSURE WILL BEGIN TO BUILD
NORTH OVER THE FORECAST AREA SUNDAY AND INTO EARLY NEXT WEEK.
MONDAY AFTERNOON INTO TUESDAY LATEST MODELS SHOW SOME MOISTURE
MOVING NORTH UNDER THE RIDGE FOR SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT IDZ400-401-420-423.
OR...RED FLAG WARNING UNTIL MIDNIGHT MDT /11 PM PDT/ TONIGHT
     ORZ636-637-646.

&&

WEATHER.GOV/BOISE

DISCUSSION...BW
AVIATION.....KA
PREV SHORT TERM...JB
PREV LONG TERM....JA/AB

In the hours before

Special weather statement, Jul 22, 4:34 PM PDT, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
534 PM MDT TUE JUL 22 2014

ORZ061-063-230000-
MALHEUR COUNTY OR-HARNEY COUNTY OR-
534 PM MDT TUE JUL 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MALHEUR AND EAST
CENTRAL HARNEY COUNTIES UNTIL 600 PM MDT/500 PM PDT/...

AT 534 PM MDT /434 PM PDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 8 MILES SOUTH OF NEW PRINCETON...OR 38 MILES SOUTHEAST
OF BURNS...MOVING NORTHEAST AT 45 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  CIRCLE BAR...MALHEUR CAVE AND VENATOR RESERVOIR AROUND 450 PM PDT.
  VENATOR...DUNNEAN...HAT BUTTE AND COLEMAN MOUNTAIN AROUND 500 PM
PDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

WHEN SAFE TO DO SO...PLEASE RELAY STORM REPORTS TO THE NATIONAL
WEATHER SERVICE IN BOISE IDAHO VIA LOCAL LAW ENFORCEMENT...OR NWS
BOISE FACEBOOK AND TWITTER ACCOUNTS.

&&

LAT...LON 4357 11838 4339 11798 4304 11857 4313 11873
TIME...MOT...LOC 2334Z 214DEG 37KT 4317 11854

KA
Special weather statement, Jul 22, 4:54 PM PDT, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
554 PM MDT TUE JUL 22 2014

ORZ061-063-230030-
MALHEUR COUNTY OR-HARNEY COUNTY OR-
554 PM MDT TUE JUL 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MALHEUR AND EAST
CENTRAL HARNEY COUNTIES UNTIL 630 PM MDT/530 PM PDT/...

AT 553 PM MDT /453 PM PDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 11 MILES EAST OF NEW PRINCETON...OR 38 MILES SOUTHEAST
OF BURNS...MOVING NORTHEAST AT 45 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  DUNNEAN AND COLEMAN MOUNTAIN AROUND 510 PM PDT.
  RIVERSIDE AND WARM SPRINGS RESERVOIR AROUND 620 PM MDT.
  MOSQUITO MOUNTAIN AROUND 630 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

WHEN SAFE TO DO SO...PLEASE RELAY STORM REPORTS TO THE NATIONAL
WEATHER SERVICE IN BOISE IDAHO VIA LOCAL LAW ENFORCEMENT...OR NWS
BOISE FACEBOOK AND TWITTER ACCOUNTS.

&&

LAT...LON 4331 11860 4376 11825 4358 11791 4322 11840
TIME...MOT...LOC 2353Z 214DEG 37KT 4333 11838

KA

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 9:48 PM PDTSpecial Weather StatementBOI42 min
Jul 22, 9:53 PM PDTSpecial Weather StatementBOIAda52 min
Jul 22, 10:43 PM PDTSpecial Weather StatementBOIElmore47 min
Jul 23, 7:40 AM PDTRed Flag WarningBOIAdams, Idaho, Valley, Washington12 hr
Jul 22, 5:17 PM PDTSevere Thunderstorm WarningBOIHarney, Malheur43 min
Jul 22, 6:07 PM PDTSevere Thunderstorm WarningBOIBaker, Malheur38 min
Jul 22, 9:03 PM PDTSevere Thunderstorm WarningBOIHarney22 min
Jul 22, 10:49 PM PDTSpecial Weather StatementBOIBaker56 min

Nearby

Severe Thunderstorm Warnings in Oregon, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.